Saturday, October 15, 2011

Causes, symptoms and treatment of Extrapyramidal side effects of antipsychotics

Extrapyramidal side effects are type of drug reaction that occurs due to interactions with the extrapyramidal system in our body. There are two broad categories of motor neural pathways in our body.

One is pyramidal system (Tracts originating from motor cortex and innervating skeletal muscles) and other is Extrapyramidal system (Pathways other than pyramidal system which affects motor movements).

Most antipsychotic drugs affect this extrapyramidal system due to their dopamine blocking properties. Therefore, they cause extrapyramidal side effects. Older or typical antipsychotics are notorious for this sideeffect. However, newer atypical antipsychotics can also cause them. In addition, extrapyramidal symptoms can be seen in patients with Parkinson’s diseases and Huntington’s chorea.
Extrapramidal system
Pyramidal system


What are the symptoms of extrapyramidal side effects?

There are four discreet categories of extrapyramidal side effects.

Acute dystonia occur within minutes to hours of antipsychotic medications. They include abnormal and painful movements of the neck, tongue, and body.

Usual treatment is taking anticholinergic drugs such as Benzhexol or Intra muscular benztropine. In addition, taking Intra muscular Phenergon can also alleviate these symptoms.

Akathisia is abnormal sensation of difficult in keeping the legs in one place. It is a very distressing side effect that occurs usually days to weeks after taking antipsychotic drugs.

It is treated with reduction of antipsychotic dose, beta blocker medications such as Propranolol, or diphenhydramine. Usually doctors follow a protocol in treating drug induced akathisia.

Drug induced Parkinsonism present similar to Parkinson’s disease. It includes muscle stiffness, pill rolling tremor and reduced movements (Bradykinesia). It usually occurs months after start of antipsychotic drug treatment.

It is treated with anti-cholinergic drugs mentioned such as Benzhexol.  

Tardive dyskinesia is the side effect that is most difficult to treat. It occurs usually years after treating with antipsychotic drugs. It is characterized by irregular movements of the tongue and face. It usually occurs in older women who are treated with antipsychotic drugs. It is treated usually experts and prognosis is usually poor. Following video shows tardive dyskinesia. 




First posted in






Popular Posts